Nebraska, 2003

Hail in Nebraska, May 31, 2003

May 31, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 12:25 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, May 31, 12:25 PM MST, 6 hours 35 minutes before
ZCZC CYSWRKAFD ALL
TTAA00 KCYS 181738

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MDT SAT MAY 31 2003

SHORT TERM...18Z SFC CHART SHOWS HIGH OVER DAKOTAS PRODUCING S/SE
FLOW EAST OF THE MOUNTAINS.  DEW POINTS ARE IN THE 50S EAST OF THE
RANGE AND MOST LOCATIONS HAVE HAD LOW CLOUD CEILINGS THIS MORNING
BUT ARE NOW BURNING OFF.  REGARDLESS LOTS OF LOW LEVEL MOISTURE
AVAILABLE.  88D STARTING TO SHOW RETURNS TO THE SOUTH IN COLORADO.
8H PATTERN SHOWS STRONG THERMAL PACKING ACROSS THE CWA REFLECTING
QUASI-STATIONARY FRONT. 7H HAS SERIES OF SHORT WAVES MOVING THROUGH
THE FLOW.

LITTLE CHANGE IN FORECAST FOR THE NEXT 36 HOURS AS MODELS INDICATE
TRANSITORY 5H RIDGE MOVING OVERHEAD TONIGHT AND BY 18Z SUNDAY
ANOTHER TROF AND ASSOCIATED PVA WILL AGAIN BE AFFECTING THE AREA.
THIS EVENING GOOD SHEER IN EASTERN CWA ALONG WITH HIGH CAPES AND
LOW LIS SO SHOULD SEE CONVECTIVE ACTIVITY FIRING UP SOON.  LOW
CLOUDS SHOULD DEVELOP AGAIN OVER NIGHT IN EASTERN AREAS AND SO WITH
THE NEXT WAVE MORE THUNDERSTORMS SHOULD DEVELOP AGAIN WITH THE
STRONGEST STORMS PROBABLY FURTHER EAST MAINLY IN THE PANHANDLE.

LONG TERM...PERIOD CONTINUES TO BE DOMINATED BY NORTHWESTERLY
FLOW WITH SHORT WAVE TROUGHS/RIDGES MOVING THROUGH. FLOW BECOMES
MORE WESTERLY. AVN HAS SHARPENING TROUGH DROPPING OUT OF MT
WED NIGHT WITH THICKNESSES OVER CWA DROPPING BELOW 552 BY 12 UTC
THU. WOULD EXPECT SOME MODERATION OF THIS DEGREE OF COOLING
ON MODEL FORECASTS NEXT FEW DAYS BUT STILL DISTINCT CHANGE IF
TROUGH REMAINS AS STRONG. LAR WILL HAVE AT LEAST COUPLE MORNINGS
NEAR FREEZING AT MID WEEK...POSSIBLY RWL.  NEED TO CHANGE SURFACE
PATTERN AND FLUSH LOW LEVEL MOISTURE TO GET OUT OF RECURRING SLIGHT
RISK AND THIS DOESN/T FEASIBLE TIL TUE. BOTH ETA/AVN DRY LATE SUN
NIGHT/EARLY MON. GFS HAS IT DRYING OUT AGAIN NEXT WEEKEND AS UPPER
FLOW RETURNS TO NORTHWESTERLY. OTHERWISE SCATTERED/WIDELY SCATTERED
LATE DAY POPS PREVAIL.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/COX
Hazardous weather outlook, May 31, 8:52 AM MST, 10 hours 8 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
952 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
WITH THE INITIAL FORMATION OVER AND NEAR THE MOUNTAINS OF SOUTHEAST
WYOMING.  THE STORMS WILL THEN MOVE SLOWLY SOUTHEAST OVER THE PLAINS
AND INTO THE PANHANDLE LATER THIS AFTERNOON AND TONIGHT.  A FEW
ISOLATED STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS
THE PRIMARY THREAT. SOME STORMS MAY PRODUCE BRIEF PERIODS OF HEAVY
RAIN AND COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

LITTLE CHANGE IS SEEN IN THE OVERALL WEATHER PATTERN FOR SUNDAY WITH
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN THE
AFTERNOON.  THE CHANCE FOR A FEW STORMS TO BECOME SEVERE WILL STILL
EXIST...MAINLY ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY WITH MOISTURE REMAINING ACROSS THE REGION BUT THE SEVERE
THREAT WILL DIMINISH AS THE AIR BECOMES COOLER AND LESS UNSTABLE.
BY THE END OF THE WEEK DRIER CONDITIONS WILL RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRIFFITH

In the hours before

Local storm report, May 31, 6:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
738 PM MDT SAT MAY 31 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    HARRISON                  NE   .75 INCH HAIL
05/31/03   SIOUX

DMD
Local storm report, May 31, 6:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0755 PM MDT SAT MAY 31 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    HARRISON                  NE   1.00 IN HAIL
05/31/03   SIOUX

WEILAND

The radar

The Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
May 31, 7:00 PM MST to 7:06 PM MST
Where
Sioux County, 9 mi SSE of Harrison
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -103.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361767.